Texas, 2009

Damaging Wind in Texas, June 29, 2009

June 29, 2009 · NWS SHV · 1 event in 1 county or zone

Scattered showers and thunderstorms developed across northeast Texas, southwest Arkansas as well as northwest Louisiana during the late morning and afternoon hours of June 29th. These thunderstorms developed in the wake of a surface cold front and were associated with an elevated boundary and an upper level shear axis.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Scattered showers and thunderstorms developed across northeast Texas, southwest Arkansas as well as northwest Louisiana during the late morning and afternoon hours of June 29th. These thunderstorms developed in the wake of a surface cold front and were associated with an elevated boundary and an upper level shear axis. These thunderstorms encountered moderate amounts of instability at the surface and the storms produced a few reports of strong and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 29, 8:51 AM CST, 4 hours 9 minutes earlier.

Area forecast discussion, Jun 29, 8:51 AM CST, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
951 AM CDT MON JUN 29 2009

.DISCUSSION...
CONVECTION CONTINUES TO INCREASE ACROSS THE NORTHERN PORTIONS OF
THE CWA...WHERE POPS ARE ONLY 20 PERCENT. CURRENT COVERAGE INCREASING...
SO WILL GIVE MOST AREAS SOUTH AND EAST OF CURRENT AREA 30 TO 50 POPS.
APPEARS THE CONVECTION IS SHORT WAVE INDUCED ALONG SLOPE OF
CURRENT SURFACE FRONT. THIS ACTIVITY WILL CONTINUE TO MOVE AND
DEVELOP SOUTHEAST WITH THE SHORT WAVE. ADDITION ACTIVITY EXPECTED
TO DEVELOP SOUTHERN AREAS LATER TODAY CLOSER TO THE SURFACE
BOUNDARY DURING MAX HEATING. PW VALUES OVER 2 INCHES ON MORNING
SHV SOUNDING...SO SOME STORMS COULD BE HEAVY RAIN PRODUCERS.
GUSTY WINDS POSSIBLE...AND A FEW STORMS COULD APPROACH SEVERE
LIMITS THIS AFTERNOON.

&&

.AVIATION...
A LINE OF CONVECTION STRETCHING ACROSS TXK CONTINUES TO DRIFT
SLOWLY SE TOWARD ELD/MLU. VCTS CONDITIONS WILL APRROACH SHV BY 17Z.
DIRUNAL HEATING WILL ALLOW FOR INCREASED CHANCES FOR CONVECTION
ACROSS TYR/GGG/LFK AFTER 18Z. OTHERWISE...NE WINDS 5 TO 10 KTS WILL
PREVAIL THROUGH THE AFTERNOON WITH WINDS DIMINISHING OVERNIGHT. /05/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  98  72  98  71  99 /  40  20  10  10   0
MLU  97  68  97  69  99 /  40  20  10  10   0
DEQ  96  65  97  66  98 /  20  10  10  10   0
TXK  96  67  98  69  99 /  20  10  10  10   0
ELD  95  65  97  68  99 /  20  10  10  10   0
TYR  98  73  99  72  99 /  40  20  10   0   0
GGG  98  71  99  70  99 /  40  20  10   0   0
LFK 100  74  99  73 100 /  30  30  20   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

14/05
Hazardous weather outlook, Jun 29, 10:51 AM CST, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1151 AM CDT MON JUN 29 2009

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-301200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1151 AM CDT MON JUN 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING...
MAINLY EAST TEXAS INTO NORTH LOUISIANA. THE MAJORITY OF THE
THUNDERSTORMS COULD OCCUR ALONG RESIDUAL BOUNDARIES LEFT OVER
FROM CONVECTION THIS MORNING...AS WELL AS A STATIONARY FRONTAL
BOUNDARY ACROSS WESTERN LOUISIANA INTO DEEP EAST TEXAS.
THE ATMOSPHERE WILL REMAIN MODERATELY UNSTABLE...WITH ANY
THUNDERSTORM DEVELOPMENT CAPABLE OF PRODUCING STRONG WIND GUSTS.

NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED.

In the hours before

Special weather statement, Jun 29, 11:59 AM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1259 PM CDT MON JUN 29 2009

TXZ136-149-291900-
CHEROKEE-SMITH-
1259 PM CDT MON JUN 29 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 200 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     SMITH AND CHEROKEE...

INCLUDING THE FOLLOWING LOCATIONS...
     ARP...BULLARD...MIXON...MOUNT SELMAN...PONTA...TROUP AND
     WHITEHOUSE...

AT 1258 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR MIXON...ALONG THE SMITH...CHEROKEE COUNTY
LINE...OR 7 MILES SOUTH OF WHITEHOUSE...MOVING SOUTHEAST AT 20 MPH.

WINDS OF 40 TO 45 MPH ARE EXPECTED WITH THIS STORM.

15
Special weather statement, Jun 29, 12:08 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
108 PM CDT MON JUN 29 2009

LAZ010-TXZ153-291900-
DE SOTO-SHELBY-
108 PM CDT MON JUN 29 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 200 PM CDT...FOR THE FOLLOWING
PARISHES AND COUNTIES...

IN NORTHWEST LOUISIANA...
     DE SOTO...
IN EASTERN TEXAS...
     SHELBY...

INCLUDING THE FOLLOWING LOCATIONS...
     LOGANSPORT...

AT 107 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF LOGANSPORT...OR BETWEEN
STANLEY AND THE HUNTER COMMUNITIES...MOVING SOUTH SOUTHWEST AT
10 MPH.

PEA SIZE HAIL...AND WINDS 40 TO 45 MPH ARE EXPECTED WITH THIS STORM.

15
Special weather statement, Jun 29, 12:29 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
129 PM CDT MON JUN 29 2009

LAZ017-291930-
SABINE-
129 PM CDT MON JUN 29 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 230 PM CDT...FOR THE FOLLOWING
PARISH...

IN NORTHWEST LOUISIANA...
     SABINE...

INCLUDING THE FOLLOWING LOCATIONS...
     CONVERSE...NOBLE...ZWOLLE...

AT 127 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTHEAST OF ZWOLLE...OR 2 MILES WEST
OF PLEASANT HILL...MOVING SOUTH AT 10 MPH. ANOTHER STRONG
THUNDERSTORM WAS INDICATED 2 MILES EAST OF CONVERSE...AND WAS ALSO
MOVING SOUTH AT 10 MPH.

WINDS OF 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS. SHOULD THESE
STORMS INTENSIFY FURTHER...A SEVERE THUNDERSTORM WARNING WILL BE
NEEDED.

15

The radar

The Shreveport radar (KSHV), 134 km away, was scanning. The volume nearest the first event began at 18:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cherokee

When
June 29, 1:00 PM CST
Where
Cherokee County, 1.81 mi NE of Tecula
Measured
53 kt (61 mph) estimated gust
Reported by
Broadcast Media
Coordinates
32.040, -95.180

Trees were downed just northeast of the Mixon community.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 183146.